Customize your JAMA Network experience by selecting one or more topics from the list below.
Drug-induced acute myopia is a rare phenomenon of debatable etiology.
Its causative mechanism has never been fully illustrated. Topiramate is a
new class of antiepileptic drug that has been deemed relatively safe by studies
to date. Its major documented adverse effect is renal stones. We report an
unusual case of acute myopia induced by topiramate in a 15-year-old patient
with epilepsy, and include comments regarding the possible mechanism of action.
Report of a Case
A 15-year-old boy visited his ophthalmologist with a sudden decrease
in distance vision (in both eyes) during the span of 24 hours. He stated that
he awoke with decreased distance vision, but with preservation of near vision.
His ophthalmic history was significant for "lazy eye" in the left eye, and
he did not wear glasses at the time. His medical record was significant for
a history of poorly controlled epilepsy. His neurologist discontinued valproic
acid and gave him a regimen of topiramate 1 week previously to attempt better
seizure control. His initial dose was doubled 2 days before onset of symptoms.
His only medication included 25 mg of topiramate, 2 tablets by mouth twice
On initial examination, his best-corrected visual acuity was 20/600
OD and 20/400 OS, improving with pinhole disc examination to 20/40 OD and
20/100 OS. The pupils were healthy with no sign of afferent pupillary defect
in either eye. The anterior segment examination results were normal except
for the presence of shallow anterior chambers. After administration of 2.5%
phenylephrine hydrochloride and 1% cyclopentolate hydrochloride, a dilated
fundus examination revealed bilateral retinal striae radiating from the fovea
that were worse in the left eye (Figure 1). Cycloplegic refraction was −7.75/+1.75 × 80°
OD and −6.75/+1.75 × 95° OS. The patient discontinued the
topiramate that evening, and he refused to use it again.
A, Fundus photograph illustrating
retinal striae in the right eye in the region of the macula. B, Fundus photograph
illustrating retinal striae in the left eye.
On examination 1 day later, he stated that his vision had improved.
Ophthalmic examination revealed a visual acuity of 20/80 OD and 20/400 OS.
Cycloplegic refraction was −3.25/+0.75 × 94° OD and −2.75/+1.25
× 93° OS. Fundus examination results were unchanged.
At 1-week follow-up, the patient was still not taking topiramate. His
visual acuity was 20/20 OD and 20/200 OS, which he stated was his normal visual
acuity. Cycloplegic refraction was +0.50/+1.00 × 90° OD and –0.50/+1.75
× 70° OS. Fundus examination was normal (Figure 2).
A, Fundus photograph demonstrating
resolution of retinal striae in the right eye. B, Fundus photograph demonstrating
resolution of retinal striae in the left eye.
At 1-month follow-up, the ophthalmic examination results were unchanged,
and he had no new complaints.
Acute myopia has been previously described in association with several
Common medications that have been known to induce myopia include antibacterial
sulfa preparations, acetazolamide, chlorthiazide, ethoxzolamide, and chlorthalidone.2-6
Two cases in the literature describe a transient myopia associated with topiramate.7-9 Various theories
have been suggested for these acute changes, and the most logical of these
is spasm of accommodation. In our patient, however, the pupils never became
miotic, and significant myopia persisted after cycloplegia, which would eliminate
accommodative spasm as a cause. The mechanism of action is most likely related
to a disturbance of the osmotic state of the lens and concomitant alteration
of the refractive index.3,10
Pallin and Ericsson10 did an elegant ultrasonography
study of a patient who had acute myopia secondary to Hygroton (chlorthalidone;
Rhone-Poulenc Rorer Pharmaceuticals Inc, Collegeville, Pa). They used a 5-mm
crystal attached to a corneal contact lens to record the corneal echo, and
the ultrasound image was found to be accurate to within 0.1 to 0.2 mm. In
the acute myopic state (compared with emmetropia), it showed an increase in
thickness of 0.3 mm in the lens of the right eye and 0.4 mm in the left lens.
Topiramate is a structurally novel antiepileptic drug. Its chemical
structure is 2, 3:4, 5-bis-O-(1-methylethylidine)-β-D fructopyranose sulfamate, which is a sulfamated
derivative of fructose, a naturally occurring monosaccharide. Topiramate is
rapidly absorbed (serum levels peak after oral dose in 1-4 hours), has good
bioavailability, a relatively long half-life (20-30 hours), and is predominantly
renally excreted.11 Its main indication
is in the treatment of refractory patients with partial seizures with or without
secondary generalization.12 The main recognized
adverse effects include dizziness, ataxia, psychomotor slowing, weight loss,
and nephrolithiasis. Placebo-controlled trials of topiramate as an adjunctive
therapy for seizures in 1757 adults and 310 children reported ocular adverse
effects, including diplopia, nystagmus, conjunctivitis, accommodation abnormalities,
mydriasis, and myopia.7 Topiramate may also
affect visual perception.13 It has several
mechanisms of action but has documented effects on sodium and chloride movement
that can interfere with ionic concentration in various tissues, including
the crystalline lens.11
In our patient, the acute myopia began to resolve 24 hours after discontinuation
of the drug, which is compatible with its half-life. The acute retinal striae
seen have been described in association with other drugs, but are not the
cause of the myopia. Elevation of the retina secondary to fluid could be consistent
with drug-induced altered membrane potential, but would cause hyperopia rather
than myopia. The fact that we noted a shallow anterior chamber points to a
swelling of the crystalline lens owing to altered ionic concentration. Unfortunately,
at the time he was seen, we did not have high-resolution ultrasound biomicroscopy
available to attain an accurate measurement.
This is the first documented case of acute myopia with fundus photographs
of retinal striae secondary to topiramate we know of. We suggest that patients
with acute refractive changes who are using topiramate have a cycloplegic
refraction examination performed, and if possible, an ultrasound to measure
the anterior-posterior length of the lens. We cannot say if this effect is
transitory, as our patient stopped the treatment himself and refused to restart
it, but progression or recovery could be documented with serial ultrasonography
measurements that are safe and noninvasive.
Corresponding author: William B. Lee, MD, Department of Ophthalmology,
University of Kentucky, 801 Rose St, Suite E321, Lexington, KY 40536 (e-mail: firstname.lastname@example.org).
Sen HA, O'Halloran HS, Lee WB. Topiramate-Induced Acute Myopia and Retinal Striae. Arch Ophthalmol. 2001;119(5):775–777. doi:
Coronavirus Resource Center
Create a personal account or sign in to: